Relationships between HIV or HIV therapy and the potential for cardiovascular (CV) issues have been shown to exist in a number of areas. These include significant drug-related CV toxicities, such as hyperlipidemia or diabetes, and an increased probability of CV comorbidity compared with the general population.1 Additionally, there is potential for a number of drug-drug interactions (DDIs) between HIV and CV medications.1
Low-level evidence suggests potential DDIs between warfarin and a number of antiretroviral (ARV) medications in the protease inhibitor (PI) and non-nucleoside reverse-transcriptase inhibitor (NNRTI) classes, in particular:2
In each case, the limited evidence suggests that co-administration with warfarin may affect (increase or decrease) the plasma concentration of warfarin. Monitoring of the International Normalized Ratio (INR) is therefore essential.
There have also been case reports of interactions between efavirenz and atazanavir/ritonavir with acenocoumarol and so caution is advised before prescribing these therapies together. The authors also noted that they did not identify any complications with the concurrent use of raltegravir with acenocoumarol.3
Additionally, patients on warfarin (a vitamin K antagonist) therapy should avoid vitamin supplements containing vitamin K, and limit the intake of foods that are high in vitamin K, such as:4